Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 290, NWS Des Moines, IA

August 23, 20114 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2011, 2:25 AM CDT for 4 counties in Iowa. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2011, 2:25 AM CDT (07:25 UTC)
Expired
Aug 23, 2011, 3:30 AM CDT
In force
65 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:35 AM CDTTSTM WND GST 752 Ne Whittemore, IA
Aug 23, 2:37 AM CDTTSTM WND DMGAlgona, IAPOWER LINES DOWN IN TOWN. TIME ESTIMATED FROM RADAR.
Aug 23, 2:40 AM CDTTSTM WND DMGAlgona, IACONSIDERABLE TREE DAMAGE IN TOWN. MANY ROADS IMPASSABLE. TIME ESTIMATED FROM RADAR.
Aug 23, 2:40 AM CDTTSTM WND GST 68Algona Airport, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WUUS53 KDMX 230725
SVRDMX
IAC081-091-109-197-230830-
/O.NEW.KDMX.SV.W.0290.110823T0725Z-110823T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
225 AM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  NORTHERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  NORTHERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 330 AM CDT

* AT 224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTHWEST OF ALGONA TO 10 MILES WEST OF
  ALGONA TO 13 MILES NORTH OF POCAHONTAS...AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALGONA...BRITT...GARNER...CLARION...BELMOND...ALGONA AIRPORT...
  BURT...OTTOSEN...BODE...TITONKA...WESLEY...LIVERMORE...LU VERNE...
  CORWITH...HARDY...RENWICK...KANAWHA...KLEMME...GOODELL AND CLARION
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IMMEDIATELY GO TO A BASEMENT OR SMALL
INTERIOR ROOM...AWAY FROM WINDOWS. EXTENSIVE DAMAGE AND INJURY ARE
LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED
BUILDING. WIDESPREAD DESTRUCTIVE WINDS CAN PRODUCE DAMAGE AND SERIOUS
INJURY SIMILAR TO A TORNADO.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND
LIGHTNING IS OCCURRING CONTINUOUSLY WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4316 9350 4269 9350 4282 9444 4319 9445
      4328 9439
TIME...MOT...LOC 0726Z 280DEG 46KT 4318 9429 4303 9438
          4291 9454
WIND...HAIL 70MPH <.75IN

$$

PODRAZIK
4 follow-up statements
623 
WWUS53 KDMX 230746
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
246 AM CDT TUE AUG 23 2011

IAC081-091-109-197-230830-
/O.CON.KDMX.SV.W.0290.000000T0000Z-110823T0830Z/
KOSSUTH IA-HUMBOLDT IA-HANCOCK IA-WRIGHT IA-
246 AM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WRIGHT...HANCOCK...NORTHERN HUMBOLDT AND SOUTHERN KOSSUTH COUNTIES
UNTIL 330 AM CDT...

AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHEAST OF BANCROFT TO 9 MILES SOUTHEAST OF
ALGONA TO 7 MILES NORTH OF HUMBOLDT...MOVING EAST AT 55 MPH.

IN ADDITION...AT 235 AM CDT...A 75 MPH WIND GUST WAS REPORTED AT A 
MESONET SITE JUST NORTH OF WHITTEMORE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  BRITT...GARNER...CLARION...BELMOND...WESLEY...LU VERNE...CORWITH...
  HARDY...RENWICK...KANAWHA...KLEMME...GOODELL...CLARION AIRPORT...
  LAKE CORNELIA AND ROWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...IMMEDIATELY GO TO THE BASEMENT OR AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4316 9350 4269 9350 4282 9444 4319 9445
      4328 9439
TIME...MOT...LOC 0744Z 280DEG 46KT 4317 9399 4297 9407
          4281 9423
WIND...HAIL 80MPH <.75IN

$$

PODRAZIK
735 
WWUS53 KDMX 230758
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
258 AM CDT TUE AUG 23 2011

IAC081-091-109-197-230830-
/O.CON.KDMX.SV.W.0290.000000T0000Z-110823T0830Z/
KOSSUTH IA-HUMBOLDT IA-HANCOCK IA-WRIGHT IA-
258 AM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WRIGHT...HANCOCK...NORTHERN HUMBOLDT AND SOUTHERN KOSSUTH COUNTIES
UNTIL 330 AM CDT...

AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRITT TO 13 MILES SOUTH OF BRITT TO 7 MILES EAST OF
DAKOTA CITY...MOVING EAST AT 55 MPH.

IN ADDITION...AT 240 AM...68 MPH WAS REPORTED AT THE ALGONA AIRPORT 
AUTOMATED OBSERVATION STATION WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  GARNER...CLARION...BELMOND...KANAWHA...KLEMME...GOODELL...CLARION
  AIRPORT...LAKE CORNELIA AND ROWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...IMMEDIATELY GO TO THE BASEMENT OR AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4302 9439 4324 9407 4316 9350 4269 9350
      4282 9444 4283 9444
TIME...MOT...LOC 0757Z 283DEG 47KT 4311 9377 4291 9385
          4275 9401
WIND...HAIL 80MPH <.75IN

$$

PODRAZIK
134 
WWUS53 KDMX 230821
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
321 AM CDT TUE AUG 23 2011

IAC109-230831-
/O.CAN.KDMX.SV.W.0290.000000T0000Z-110823T0830Z/
KOSSUTH IA-
321 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KOSSUTH COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT THE 
WARNED AREA.

LAT...LON 4270 9351 4281 9412 4291 9402 4291 9397
      4295 9397 4300 9392 4316 9351
TIME...MOT...LOC 0821Z 286DEG 47KT 4297 9341 4280 9347
          4268 9359

$$

IAC081-091-197-230830-
/O.CON.KDMX.SV.W.0290.000000T0000Z-110823T0830Z/
HUMBOLDT IA-HANCOCK IA-WRIGHT IA-
321 AM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WRIGHT...SOUTHERN HANCOCK AND NORTHEASTERN HUMBOLDT COUNTIES UNTIL
330 AM CDT...

AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES SOUTH OF CLEAR LAKE TO 7 MILES SOUTHEAST OF BELMOND TO
7 MILES SOUTHEAST OF CLARION...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4270 9351 4281 9412 4291 9402 4291 9397
      4295 9397 4300 9392 4316 9351
TIME...MOT...LOC 0821Z 286DEG 47KT 4297 9341 4280 9347
          4268 9359
WIND...HAIL 60MPH <.75IN

$$

PODRAZIK
444 
WWUS53 KDMX 230832
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
332 AM CDT TUE AUG 23 2011

IAC081-091-197-230842-
/O.EXP.KDMX.SV.W.0290.000000T0000Z-110823T0830Z/
HUMBOLDT IA-HANCOCK IA-WRIGHT IA-
332 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WRIGHT...SOUTHERN
HANCOCK AND NORTHEASTERN HUMBOLDT COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 AM CDT

LAT...LON 4270 9351 4281 9412 4291 9402 4291 9397
      4295 9397 4300 9392 4316 9351
TIME...MOT...LOC 0821Z 286DEG 47KT 4297 9341 4280 9347
          4268 9359

$$

PODRAZIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:35 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 22, 11:35 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1135 PM CDT MON AUG 22 2011

.SHORT TERM /TONIGHT/...
WARM FRONT OVER NW TO CENTRAL IOWA WILL CONTINUE ADVANCING NORTH
ACROSS THE REGION NOW...WITH A FEW MINOR CONVECTIVE ELEMENTS STILL
BUBBLING UP ALONG THE BOUNDARY THIS AFTERNOON. NORTHERN STREAM
SHORTWAVE NEARING FSD AREA NOW...AND SHOULD BEGIN TO INCREASE STORM
COVERAGE ACROSS THE NORTHWEST THIS AFTERNOON/EVENING AS IT
APPROACHES WARM FRONT AND RIBBON OF HIGHER INSTABILITY. STILL SOME
UNCERTAINTIES IN THE FORECAST TONIGHT WITH REGARD TO THE LOCATION OF
EVENTUAL MCS EXPECTED TO DEVELOP. CURRENT SUBJECTIVE ANALYSIS AND
SPC RUC ANALYSIS SUGGESTS THAT STORMS SHOULD FIRE NW SECTIONS AND
HEAD EAST SOUTHEAST WITH TIME THIS EVENING AND OVERNIGHT. 4KM WRF
APPEARS TOO FAR WEST WITH EVENTUAL EVOLUTION WHILE GFS/NAM/EURO HAVE
BETTER IDEA OF EVOLUTION THROUGH MORNING HOURS...TRACKING MAINLY
ALONG THE WARM FRONT AND TAPPING INTO INSTABILITY AXIS WHICH SHOULD
BE DRIFTING NORTHEAST TONIGHT AS LOW LEVEL FLOW AND UPPER LEVEL FLOW
RESPOND TO LOW OVER SOUTHERN CANADA. OF THE THREE MODELS...THE EURO
APPEARS TO BE SLIGHTLY FASTER WITH UPPER LEVEL SUPPORT AND KEEPS THE
MCS FARTHER NORTH AND EAST THAN THE GFS/NAM. AM LEANING MORE TOWARD
THE GFS/NAM SOLNS ATTM. BULK SHEAR AND INSTABILITY APPEARS ENOUGH TO
SUPPORT SOME SCT SEVERE STORMS NORTHWEST THIS EVENING AND THEN OVER
THE NORTHEAST TOWARD SUNRISE. MAIN THREAT WILL REMAIN WIND AND HAIL.
CORFIDI VECTORS SUGGEST FORWARD PROPAGATION WITH SOME SLIGHT
SLOWING/TURNING TOWARD MORNING. WILL HAVE TO WATCH FOR SOME HEAVY
RAINFALL NORTHEAST SECTIONS AFT 08Z IF STORMS BEGIN TO TRAIN
SOUTHEAST. WITH GENERATION ZONE UPSTREAM...AND PROPAGATION
SOUTHEAST...CURRENT PWATS OF 1.75 TO NEAR 2 INCHES FORECAST
OVERNIGHT SUGGEST SOME POTENTIAL FOR LOCAL AMTS TO EXCEED 2-3
INCHES...IF TRAINING STORMS OVER THE NORTH AND NORTHEAST OCCURS
TOWARD MORNING. CURRENT FFG IS RATHER HIGH WITH 1 AND 3 HOUR FLASH
FLOOD GUIDANCE VALUES IN THE 3 TO 4 INCH RANGE NORTH AND NORTHEAST.
ONLY CONCERNS WOULD BE FOR URBAN LOCATIONS...IF HEAVY RAIN
OCCURS...THUS WILL NOT ISSUE A FLASH FLOOD WATCH. LOWS WILL REMAIN
RATHER WARM WITH MID 60S TO LOWER 70S AND DEW POINTS CLIMBING BACK
INTO UNCOMFORTABLE RANGES ONCE AGAIN.

.LONG TERM /TUESDAY THROUGH MONDAY/...
WITH THE SURFACE HIGH THAT HAS DOMINATED OUR AREA DEPARTING TO THE
EAST OVERNIGHT WE WILL SEE WINDS TURN TO SOUTHERLY...THEN TO
SOUTHWESTERLY ON TUESDAY WHICH WILL BRING SIGNIFICANTLY WARMER AND
MORE HUMID AIR INTO OUR AREA. UPSTREAM 850 MB TEMPS ARE AROUND 25C
OVER KS...AND EXPECT OUR SFC TEMPS TO GET INTO THE LOW TO POSSIBLY
MID 90S AT A FEW LOCATIONS SOUTH OF I-80. COMBINED WITH DEW POINTS
IN THE LOW TO MID 70S THIS WILL RESULT IN HEAT INDICES AROUND 100 TO
105...AND A HEAT ADVISORY MAY BE WARRANTED. FOR NOW THE THREAT OF
REACHING ADVISORY CRITERIA IS TOO MINIMAL AND UNCERTAIN SO WILL
LEAVE THIS DECISION TO SUBSEQUENT SHIFTS.

MEANWHILE THE 500 MB SHORTWAVE RESPONSIBLE FOR OVERNIGHT STORMS AS
DISCUSSED IN THE SHORT TERM SECTION ABOVE WILL BE SKIRTING BY JUST
TO OUR NORTHEAST ON TUESDAY MORNING AND AWAY EASTWARD THEREAFTER.
THIS WILL MAINTAIN SOME THUNDERSTORM CHANCES MAINLY ACROSS OUR
NORTHEASTERN COUNTIES ON TUESDAY MORNING. ON TUESDAY AFTERNOON AND
EVENING AROUND PEAK HEATING TIME THE GUIDANCE ENVELOPE CONTINUES TO
SHIFT ADDITIONAL THUNDERSTORM DEVELOPMENT EASTWARD IN CONJUNCTION
WITH THE FORCING ASSOCIATED WITH THE SHORTWAVE. HOWEVER...IF THE
WAVE LINGERS JUST A BIT OR AFTERNOON CONVECTION DEVELOPS EARLIER
THAN EXPECTED OR ALONG ANY SOUTH/SOUTHWESTWARD MOVING BOUNDARIES
PRODUCED BY MORNING CONVECTION...WE COULD STILL SEE SOME STORMS IN
OUR EAST. HAVE THUS TRIMMED BACK WESTERN PORTION OF AFTERNOON POPS
BUT MAINTAINED THEM IN OUR EASTERN ZONES. AFTER 00Z WEDNESDAY IT
APPEARS THAT ANY STORMS WILL HAVE CLEARED THE AREA AND WE WILL HAVE
A BRIEF QUIET RIDGING PERIOD BEFORE A COOL FRONT APPROACHES FROM THE
NORTHWEST ON WEDNESDAY MORNING.

AS THE FRONT SWEEPS ACROSS OUR CWA ON WEDNESDAY WE WILL USHER IN A
COUPLE OF DAYS OF QUIET WEATHER WITH CLEAR SKIES AND LOWER DEW
POINTS. HIGH TEMPERATURES ON WEDNESDAY WILL BE PROBLEMATIC...AS ANY
MODERATELY COOLER AIR POOLED BEHIND THE FRONT WILL LIKELY BE DELAYED
WELL BEHIND THE INITIAL BOUNDARY...AND EVEN AS IT PASSES THROUGH WE
WILL SEE SOME 500 MB RIDGING ON WEDNESDAY AND A DECENT AMOUNT OF
MIXING WHICH SHOULD COMBINE WITH DAYTIME HEATING AND SLIGHTLY LOWER
DEW POINTS FOR MORE TEMPERATURES IN THE 90S ESPECIALLY ACROSS OUR
SOUTH AND SOUTHEAST. BY WEDNESDAY NIGHT HOWEVER WINDS WILL DROP OFF
SHARPLY AND COOLER/DRIER AIR WILL WORK INTO THE AREA...GIVING US A
GORGEOUS LATE SUMMER NIGHT.

THE QUIET PERIOD WILL BEGIN TO END AROUND FRIDAY AS HURRICANE IRENE
APPROACHES THE EAST COAST AND SEVERS THE EASTERN EXTENSION OF THE
LARGE SOUTHERN U.S. RIDGE. AS THE RIDGE IS THUS SHUNTED OVER THE
SOUTHWESTERN STATES WE WILL SEE A RETURN OF MORE NORTHWESTERLY 500
MB FLOW BRINGING A SLOWLY COOLER AND MORE ACTIVE PATTERN THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. DETAILS OF THIS TRANSITION ARE
STILL UNCERTAIN AT THIS TIME AND SOMEWHAT DEPENDENT ON THE PRECISE
TRACK AND INTENSITY OF IRENE AT THAT TIME...HOWEVER IT APPEARS
LIKELY THAT THERE WILL BE A LEADING SHORTWAVE COMING AROUND THE
PERIPHERY OF THE HIGH AS IT RETREATS AT THE END OF THE WEEK...AND
HAVE MAINTAINED SOME 20 TO 30 POPS DURING THAT PERIOD. LONGER RANGE
MODELS ALSO REMAIN FAIRLY CONSISTENT IN BRINGING A MORE ROBUST LONG
WAVE TROUGH DOWN THE NORTHWESTERLY FLOW AROUND SUNDAY OR SUNDAY
NIGHT...WHICH SHOULD RESULT IN PRECIPITATION AND COOLER TEMPERATURES
INTO EARLY NEXT WEEK. HAVE INCREASED POPS TO 30 TO 40 ON SUNDAY AND
SUNDAY NIGHT BUT CANNOT GO HIGHER DUE TO DISCREPANCIES IN THE TIMING
AND SOUTHWARD EXTENT OF THE TROUGH.

&&

.AVIATION...23/06Z
STILL EXPECT GREATEST CHANCES FOR TSRA ACROSS THE AREA TONIGHT NEAR
KMCW AND KALO...POSSIBLY KFOD. LEFT IT DRY AT KOTM AND KDSM.
OTHERWISE REDEVELOPMENT POSSIBLE TUESDAY AFTERNOON AT KALO...WITH
THE REMAINING SITES DRY WITH ANY ACTIVITY EXPECTED TO BE EAST OF THE
AREA FOR TUESDAY AFTERNOON/EVENING. SOUTHEASTERLY WINDS TO BECOME
SOUTHERLY TO SOUTHWESTERLY THROUGH THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
AVIATION...MJB
LONG TERM...LEE
Hazardous weather outlook, Aug 22, 10:43 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1043 PM CDT MON AUG 22 2011

IAZ004-005-015-023>025-033>037-044>049-057>061-070>075-081>086-
092>097-231015-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1043 PM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A ROUND OF THUNDERSTORMS IS FORECAST TO DEVELOP LATE TONIGHT INTO
EARLY TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER
MAINLY ALONG AND NORTH OF HIGHWAY 30. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE MAIN SEVERE THREATS...ALONG WITH THE POTENTIAL
FOR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL PERSIST DURING THE DAY TUESDAY. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...GENERALLY EAST OF
INTERSTATE 35. THE MAIN THREAT WILL BE LARGE HAIL AND LOCALLY
HEAVY RAIN. A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST FROM
FRIDAY THROUGH SUNDAY...BUT THE SEVERE PROBABILITY REMAINS LOW AT
THIS TIME.

HEAT INDICES MAY APPROACH 100 TO 105 DEGREES OVER THE SOUTHERN
HALF OF THE OUTLOOK AREA TUESDAY THROUGH THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND TUESDAY.

IAZ006-007-016-017-026>028-038-039-050-062-231015-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-TAMA-POWESHIEK-
1043 PM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A ROUND OF THUNDERSTORMS IS FORECAST TO DEVELOP LATE TONIGHT INTO
EARLY TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER
MAINLY ALONG AND NORTH OF HIGHWAY 30. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE MAIN SEVERE THREATS...ALONG WITH THE POTENTIAL
FOR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL PERSIST DURING THE DAY TUESDAY.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...GENERALLY EAST OF
INTERSTATE 35. THE MAIN THREAT WILL BE LARGE HAIL AND LOCALLY
HEAVY RAIN. A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST FROM
FRIDAY THROUGH SUNDAY...BUT THE SEVERE PROBABILITY REMAINS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND TUESDAY.

MJB

In the hours before

Special weather statement, Aug 23, 1:19 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
119 AM CDT TUE AUG 23 2011

IAZ004-005-015-023-024-230800-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT
119 AM CDT TUE AUG 23 2011

...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTH CENTRAL IOWA...

AT 115 AM...METEOROLOGISTS AT THE NATIONAL WEATHER SERVICE IN DES
MOINES WERE TRACKING A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS
OVER O'BRIEN AND OSCEOLA COUNTIES IN NORTHWEST IOWA.
CURRENTLY...THESE STORMS ARE TRACKING TO THE EAST SOUTHEAST AT 30
MPH AND ARE FORECAST TO ENTER EMMET AND PALO ALTO COUNTIES
SHORTLY AFTER 200 AM. THE STORMS COULD ALSO TAKE A SOUTHWARD TURN
AND SPREAD INTO POCAHONTAS...CALHOUN...AND SAC COUNTIES.

THE PRIMARY THREATS WITH THESE STORMS WOULD BE DAMAGING WINDS AND
LARGE HAIL. IF THESE STORMS MAINTAIN THEIR INTENSITY...ADDITIONAL
STATEMENTS AND WARNINGS WILL BE NECESSARY. STAY TUNED TO THE
NATIONAL WEATHER SERVICE AND NOAA WEATHER RADIO FOR THE LATEST
INFORMATION.

KS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:05 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto, Pocahontas55 min
Aug 23, 2:49 AM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright41 min
Aug 23, 3:14 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright61 min
Aug 23, 5:55 AM CDTSevere Thunderstorm WarningDMXHamilton35 min
Aug 23, 6:18 AM CDTSevere Thunderstorm WarningDMXHardin21 min
Aug 23, 6:23 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth37 min
Aug 23, 6:57 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.